1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypos and Clinical Hypoglycemia Information

Discussion in 'Type 1 Diabetes' started by Administrator, Dec 26, 2010.

Thread Status:
Not open for further replies.
  1. Administrator

    Administrator Family member · Well-Known Member
    Staff Member Administrator

    Messages:
    1,483
    Likes Received:
    906
    Trophy Points:
    153
    What is hypoglycemia?

    Hypoglycemia is the term for when we have low levels of glucose in our blood. A blood glucose level of under 4 mmol/l is considered to be hypoglycaemia (a hypo).

    It is possible to have hypoglycaemia and not notice. However, particularly with certain diabetes medications, hypos can become noticeable and potentially dangerous quite quickly if they are not recognised and treated.

    Hypos are a particular issue for people with type 1 diabetes but are also common in other types of diabetes as well.

    How will I notice a hypo?

    Hypo symptoms tend to differ from person to person and may not always be consistent for each person.

    The following signs are all potential hypo symptoms.

    • Increased heart rate
    • Feeling an increase in body temperature
    • Sweating
    • Difficulty speaking or expressing yourself
    • Pale lips
    • Staring eyes
    • Tiredness or yawning
    • Increased difficulty in concentrating or making sense of things
    • Numbness or tingling of the lips or tongue
    • Pronounced hunger
    • Clumsiness
    • Increased emotions –inappropriate laughter, anger, excitement
    • Anxiety or a feeling of panic
    • Convulsions/ seizures /fitting
    • Unconsciousness

    Symptoms can occur together but it is possible to only have one of the symptoms appear. For this reason, it is worthwhile to test your blood sugar if you notice any of the above symptoms occur. Clearly a number of these symptoms may happen for other reasons –tiredness after a long day for example, but beware of letting other factors preventing you from spotting a hypo.

    Treating hypos

    Hypos can worsen quite quickly, particularly on certain diabetes medication (see table below), so it is important to check your blood sugar as soon as you notice something’s not right.

    To treat a hypo, it is usually recommended to take 10 to 15g of quick acting carbohydrate such as the following:

    • Glucose tablets
    • Sugar
    • Sugar based sweets (easy to chew sweets such as jelly babies are often recommended)
    • A sugary drink –eg full sugar cola or a glucose drink
    The amount of carbohydrate needed may vary from person to person.

    Preventing a follow up hypo

    If you are on insulin and a hypo occurs some time before the next meal, it may be advisable to take some additional less rapidly acting carbohydrate (such as a slice of bread or a banana) shortly after you have treated the hypo.
    If unsure about this aspect, speak with your healthcare team.

    Which medications can hypos occur on?

    In a rough order of which medications are most likely to cause hypoglycaemia

    /\ More dangerous for low blood sugar
    - Insulin
    - Sulfonylurea
    - Metformin
    - DPP-4 inhibitors / ‘gliptins’ (eg Januvia, Galvus, Onglyza)
    - GLP-1 like peptides (eg Byetta, Victoza)
    \/ Less dangerous for low blood sugar

    Hypos and driving and machinery

    Hypos whilst driving or operating certain machinery can lead to very dangerous situations. If you are4 on diabetes medication, it is important to test before driving or operating dangerous machinery and being aware of any signs of low blood sugar. More on driving and hypoglycemia

    Night time hypos

    Hypoglycemia can also occur in our sleep. These are also known as nocturnal hypoglycemia

    Note: This post has been updated from Sue/Ken's original post to include up to date information.

    I'd like to know more...

    Take a look at the free Hypo Program to improve your understanding of hypos. There's a version for people with diabetes, parents/guardians of children with type 1, children with type 1 diabetes, teachers and HCPs.
     
    • Like Like x 18
Thread Status:
Not open for further replies.
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook